Jump to content
helplinedonate
Sign in to follow this  
chuck172

sinemet reactions

Recommended Posts

My MDS says worsening of tremors are a rare reaction to  sinemet. Do you find this to be the case? It might be my imagination, but I think my tremors also increased as my Dr. increased my sinemet dosage.

Edited by chuck172

Share this post


Link to post
Share on other sites

Chuck,

First, I am sorry for the delay. I had to have emergency surgery about a week ago. One of the leads to my stimulator, that controls dystonia, pulled away from the muscle in the thoracic region in my back. I was unable to use my right arm, until this morning, when I got the okay from my Dr. I still have to use a sling, but at least I can type.

When a person has an increase in Sinemet or is just given Sinemet for the first time, the may experience dyskinesia. Dyskinesia is sudden involuntary movements or jerking of the muscles. It can happen in the arms, head, neck, shoulders, and even the hand. We do not see symptoms of PD until 80% of our dopamine cells are dead. So, let's say someone has 20% left. The amount of Sinemet to take care of their symptoms may be much less than for that of a person who has 13% left.

This can be confused with an increase in Parkinson symptoms, such as tremor or diffculity when using fine motor skills (eating, drinking, buttoning shirts, etc...)

Another possibility could be that the Sinemet, over time, could be affecting other parts of the brain. Keep in mind this is not seen too often. it is believed that Sinemet can effect other parts of the brain over time, thus causing increase tremor, rigidity, and muscle movement. I am not a true believer in this theory because first and foremost Dopamine is the major controller of muscle movement. There would be no other part of the brain or chemical that would affect the muscles to the extent to cause tremors. It was a theory that I wanted to throw out there. I like to give patients the whole scope when I can.

I believe there is a simple and reasonable resolution to this issue. I use the saying, "Start low and go slow," when it comes to dosing Parkinson's medication. This means that it should be started at a low dose and increased over time. If you are taking 25/100 three times a day and having this reaction, one of two things can be done. Either decrease the strength or decrease how many times a day it is taken. Since it appears you are very sensitive to Sinemet, I would try the the second option. Make sure you keep a journal and try the following. Take one Sinemet in the morning and wait until you feel an "off" period coming. At that point, write down the time the "off" time started and also note the time you took the Sinemet. Now id the Sinemet gave you very little relief, then it would be reasonable to the the strength. The process above would be started again.

I should also state that you need to check with your Dr. before making any changes to your medication regime.

I always recommend that all people with Parkinson's keep a journal. If you have Microsoft Excel, you can go the the main page of my Forum "Ask the Pharmacist" and you will see an entry titled "Medication Schedule." I tried to make the most comprehensive Medication Scheduling tool aimed at Parkinson's patients. It is literally all encompassing as far as medication, strength, dosage, off times, possible side effects, etc... I believe the best part about this is that it can be saved on the computer and keep your work there or you can print it off and fill it in by hand. This way you can either email it or print it off and fax it to your Dr. a few days before your appointment. This can save so much time because I know we spend most of our time at a Dr. appointment telling them everything that has happened since the last appointment. This way the Dr. has it ahead of time and can go over it BEFORE you are in the office.

I hope this helps and please keep me posted.

  • Like 1

Share this post


Link to post
Share on other sites

First off, thank you very much for  your reply, and I hope you're on the way to a very speedy recovery.  

My Dr. started me off on 25/100 sinemet 3 times a day. After about two weeks I called her saying that I'm not seeing any reduction in tremors. I am tremor dominant..

She then doubled the dose to 2 25/100 3 times a day. That's when the tremors seem to worsen. You say "  If you are taking 25/100 three times a day and having this reaction, one of two things can be done. Either decrease the strength or decrease how many times a day it is taken." 

My dr. did the opposite. 

She now has taken me off the sinemet and started me on Amantadene.   This is really driving me nuts. Almost 2 years with no tremor relief.

Share this post


Link to post
Share on other sites

My best advice is to give it time. I know that can be upsetting, but it may be worth a shot. The only other option that I could recommend is to seek another opinion.

Almost every person I know who has PD has has a second opinion.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×